Medindia

X

Low-dose Aspirin Ups Bleeding Risk

by Sheela Philomena on  September 15, 2011 at 3:10 PM Drug News   - G J E 4
Low-dose aspirin increases the risk of gastrointestinal bleeding, reveals study.

The risk increases further with accompanying use of cardiovascular disease-preventing therapies, such as clopidogrel and anticoagulants, the report stated.
 Low-dose Aspirin Ups Bleeding Risk
Low-dose Aspirin Ups Bleeding Risk
Advertisement

In this study, doctors searched 10 electronic databases and collected data on adverse events in studies that evaluated low doses of aspirin alone or in combination with anticoagulants, clopidogrel or PPIs. They found that low doses of aspirin alone decreased the risk of death.

Advertisement
Importantly, PPI use reduced the risk for major GI bleeding in patients given low doses of aspirin.

"The use of aspirin has been proven beneficial in reducing cardiac events and deaths in patients who have cardiovascular disease, and has even been shown to reduce cancer risk," said Angel Lanas, MD, PhD, of University Hospital Lozano Blesa and lead author of this study.

"However, clinicians need to be more proactive in their efforts to reduce potential risk factors associated with all doses of aspirin, especially gastrointestinal bleeding.

"New low-dose aspirin studies should report more precisely on the incidence of bleedings, especially gastrointestinal bleedings, to better determine the balance between risks and benefits," he added.

The study has been published in Clinical Gastroenterology and Hepatology.

Source: ANI
Advertisement

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

Advertisement
View All